Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 90, NWS Tucson, AZ

August 22, 2018Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2018, 2:39 PM MST for Pima County, Pinal County, Arizona. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2018, 2:39 PM MST (21:39 UTC)
Expired
Aug 22, 2018, 3:45 PM MST
In force
66 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 2:45 PM MSTTSTM WND DMG8 Sw Oro Valley, AZSPOTTER A1820 RECEIVED WORD OF A MCDONALD'S THAT IS CURRENTLY UNDER CONSTRUCTION IN THE AREA OF INA AND THORNYDALE WAS HIT BY A GUST OF WIND AND SOME LUMBER LANDED IN THE MAIN ROADS. 55MPH OR GREATER.
Aug 22, 2:45 PM MSTHAIL 11 W Oro Valley, AZTANGERINE AND LA CANADA. SPOTTER CALLED TO REPORT HAIL OF 1 INCH.
Aug 22, 2:47 PM MSTTSTM WND DMG3037 W. Ina Rd., AZSPOTTER A1820 REPORTED DAMAGE TO PARKING STRUCTURES IN THE AREA, REPORTS OF TREES DOWN ALONG PORTIONS OF INA RD. ESTIMATED WIND SPEED OF 55MPH OR MORE.
Aug 22, 2:50 PM MSTTSTM WND GST 507 Ssw Oro Valley, AZSPOTTER CALLED TO REPORT AN ESTIMATED WIND GUST OF 50 MPH OR MORE. LOCATION AT THE TIME WAS AT INA AND SHANNON.
Aug 22, 3:20 PM MSTTSTM WND DMG8 Sw Oro Valley, AZTREES DOWN BLOCKING BOTH DIRECTIONS OF INA ROAD JUST EAST OF OLDFATHER ROAD. WINDS 55MPH OR GREATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WUUS55 KTWC 222139
SVRTWC
AZC019-021-222245-
/O.NEW.KTWC.SV.W.0090.180822T2139Z-180822T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
239 PM MST WED AUG 22 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...
  South central Pinal County in southeastern Arizona...

* Until 345 PM MST.

* At 239 PM MST, a severe thunderstorm was located near Tortolita, or
  near Marana, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes,
  Dove Mountain, Catalina, Catalina State Park, Picture Rocks and
  Catalina Foothills.

This includes the following highways...
 Interstate 10 between mile markers 240 and 253.
 Route 77 between mile markers 72 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3227 11099 3235 11120 3259 11113 3250 11083
TIME...MOT...LOC 2139Z 186DEG 7KT 3237 11107 

HAIL...1.00IN
WIND...60MPH
 
$$

LEINS
2 follow-up statements
340 
WWUS55 KTWC 222145
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
245 PM MST WED AUG 22 2018

AZC019-021-222245-
/O.CON.KTWC.SV.W.0090.000000T0000Z-180822T2245Z/
Pima-Pinal-
245 PM MST WED AUG 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR NORTHEASTERN PIMA AND SOUTH CENTRAL PINAL COUNTIES...

At 244 PM MST, a severe thunderstorm was located over Tortolita, or 
near Marana, moving north at 10 mph. Quarter sized hail has been 
reported with this storm near Tangerine and La Canada Rd's.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes,
Dove Mountain, Catalina, Catalina State Park, Picture Rocks and
Catalina Foothills.

This includes the following highways...
 Interstate 10 between mile markers 240 and 253.
 Route 77 between mile markers 72 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3227 11099 3235 11120 3259 11113 3250 11083
TIME...MOT...LOC 2144Z 186DEG 7KT 3238 11107 

HAIL...1.00IN
WIND...60MPH
 
$$

LEINS
635 
WWUS55 KTWC 222200
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
300 PM MST WED AUG 22 2018

AZC019-021-222245-
/O.CON.KTWC.SV.W.0090.000000T0000Z-180822T2245Z/
Pima-Pinal-
300 PM MST WED AUG 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR NORTHEASTERN PIMA AND SOUTH CENTRAL PINAL COUNTIES...

At 258 PM MST, a severe thunderstorm was located over Tortolita, or
near Oro Valley, moving north at 10 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. Several trees are down in the 
         area of Ina and Thornydale, along with structural damage at 
         a nearby construction site. Quarter sized hail has also 
         been observed near the intersection of Tangerine and La 
         Canada. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes,
Dove Mountain, Catalina, Catalina State Park, Picture Rocks and
Catalina Foothills.

This includes the following highways...
 Interstate 10 between mile markers 240 and 253.
 Route 77 between mile markers 72 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3227 11099 3235 11120 3259 11113 3250 11083
TIME...MOT...LOC 2158Z 196DEG 7KT 3241 11104 

HAIL...1.00IN
WIND...70MPH
 
$$

LEINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:26 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 22, 1:26 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
126 PM MST Wed Aug 22 2018

.SYNOPSIS...Abundant moisture will continue to provide elevated
shower and thunderstorm chances into the weekend, even during the
nighttime hours. Some storms will also produce heavy rain and gusty
winds. We may start to see some drying early next week with fewer
storms. Temperatures will run near or a little below normal for late
August.

&&

.DISCUSSION...Well, the plentiful moisture and instability is doing
its work as mentioned in the earlier discussion. Rainfall rates have
been quite high in some of the storms with in excess of 2 inches on
the ground in a few spots already. This will continue through the
evening hours and will need to be vigilant for potential local
flooding.

There is a big question mark for the overnight period and it will
depend highly on what happens over Mexico the next 6-12 hours. 12Z
guidance suggesting the possibility of a redevelopment of
thunderstorm activity late tonight into Thursday morning with heavy
rainfall potential. This is due to a feature over southern Sonora
Mexico visible in the H20 imagery that swings northward. While there
are several model solutions pointing to this happening in some form
or fashion, the details vary on the temporal and spatial extent and
it isn't a sure bet. That said there is a bit of a trend of some
focus across Pinal county east into southern Graham county.
Potential candidate for a flash flood watch late tonight into
Thursday morning for a portion of our area if it continues to trend
in this way. Stay tuned to evening updates on this.

Tonight's question mark leads to a big question mark Thursday
afternoon. If we do indeed get the overnight/morning convection,
Thursday will end up being a cooler and down day thunderstorm wise
thanks for plenty of cloud cover and the atmosphere being worked
over. If the late night/morning period is quiet and clouds don't
linger overhead, tomorrow will be another active day with high levels
of moisture and plenty of instability to work with. With the forecast
vertical wind profile being even a bit lighter than this afternoon
storm motion will be a bit slower than today for potentially local
heavy rains once again.

For now, raised pops a good deal for tonight into Thursday morning
and added locally heavy rain wording to the grids tonight through
Thursday evening.

Friday we still have quite moist southerly flow over the area
resulting in continued scattered thunderstorm activity. The NAM is
rather excited about Friday afternoon (as well as overnight tonight)
while the GFS and the EC have a more typical pattern of convection
over the area. For now I tweaked pops up and enhanced the QPF
forecast as well. Adjusted afternoon high temps down a degree or so.

Saturday onward the flow gradually becomes SW with increasing
strength which will begin to dry the atmosphere from the top down
with an expected drop in thunderstorm activity and increase in high
temperatures. Will need to see how this transition goes as it can
lead to an interesting thunderstorm day if enough moisture and
instability lingers when the when the flow becomes SW and offers an
improved shear profile.

&&

.AVIATION...Valid through 24/00Z.
Scattered TSRA/SHRA will continue into the evening and stand a good
chance of continuing all night into Thursday morning. MVFR
conditions and brief gusts near 40 kts with stronger TSRA with
isolated IFR in +TSRA. Otherwise, cloud decks generally 9k-14k ft
AGL and surface wind variable in direction mainly less than 12 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern will be well suited for shower and
thunderstorm development into this weekend as flow is more southerly
with deeper moisture across the area. Some storms will produce very
heavy rainfall later today through Thursday with local flooding
possible. Terrain driven 20-ft winds persist at less than 15 mph,
except near thunderstorms where gusty outflows will occur at times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 22, 12:27 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1227 PM MST WED AUG 22 2018

AZZ504-514-222015-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1227 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 115 PM
MST...

At 1226 PM MST, Doppler radar was tracking a strong thunderstorm
near Vail, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3199 11065 3207 11076 3218 11075 3215 11060
TIME...MOT...LOC 1926Z 194DEG 8KT 3209 11071
Special weather statement, Aug 22, 2:36 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
236 PM MST WED AUG 22 2018

AZZ504-506-514-222230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
236 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 330 PM MST...

At 235 PM MST, Doppler radar was tracking a strong thunderstorm over
Oro Valley, moving north at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oro Valley, Marana, Tortolita, Casas Adobes, Oracle, Saddlebrooke,
Oracle Junction, Biosphere 2, Dove Mountain, Catalina, Catalina State
Park and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3229 11091 3239 11117 3266 11102 3260 11079
TIME...MOT...LOC 2135Z 196DEG 6KT 3242 11098

LEINS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:27 PM MSTSpecial Weather StatementTWC48 min
Aug 22, 2:29 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz5 hr
Aug 22, 2:36 PM MSTSpecial Weather StatementTWC54 min
Aug 22, 2:57 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 22, 3:08 PM MSTSpecial Weather StatementTWCSanta Cruz67 min
Aug 22, 3:16 PM MSTSpecial Weather StatementTWCSanta Cruz59 min
Aug 22, 3:26 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Aug 22, 3:28 PM MSTSevere Thunderstorm WarningTWCPima62 min
Aug 22, 3:41 PM MSTSpecial Weather StatementTWC34 min
Aug 22, 3:43 PM MSTDust Storm WarningTWCPinal2 hr
Aug 22, 4:10 PM MSTSpecial Weather StatementTWCSanta Cruz65 min
Aug 22, 4:12 PM MSTSpecial Weather StatementTWCPinal63 min
Aug 22, 4:37 PM MSTSevere Thunderstorm WarningTWCPima, Pinal53 min
Aug 22, 4:40 PM MSTSpecial Weather StatementTWCSanta Cruz35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.